Louisiana, 2016

Flash Flooding and Flooding in Louisiana, March 8 to 13, 2016

March 8 to 13, 2016 · NWS JAN · 32 events in 7 counties and zones

As high pressure over the East Coast refused to move, a storm system approached the ArkLaMiss from the west and stalled just to the west of the region on March 7th. While warm moist air from the Gulf of Mexico filtered north and encompassed the region, a series of potent upper level disturbances began lifting northeast across the Lower Mississippi River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.1 million
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

As high pressure over the East Coast refused to move, a storm system approached the ArkLaMiss from the west and stalled just to the west of the region on March 7th. While warm moist air from the Gulf of Mexico filtered north and encompassed the region, a series of potent upper level disturbances began lifting northeast across the Lower Mississippi River Valley. This set the stage for multiple rounds of torrential rains that fell almost continuously across the ArkLaMiss from March 8th through March 12th. These prolonged torrential rains resulted in widespread flash flooding and river flooding across the region, with numerous area rivers reaching moderate and major flood stages. Floodwaters damaged numerous homes, businesses, and closed many primary and secondary roads across the region, with some secondary roads washed out.

As the storm system finally exited the region late on the 12th, another fast moving, compact storm system followed in its wake during the evening of March 13th. This system brought another round of heavy rain to the Delta region, in addition to some hail and damaging straight line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 8, 9:19 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 8, 9:19 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
919 PM CST TUE MAR 8 2016

.UPDATE...
NOT MUCH ADJUSTMENT NEEDED FOR THE UPDATE TONIGHT. ADJUSTED POPS TO
COINCIDE WITH THE CURRENT RAIN IN OUR FAR NW. NO SEVERE WEATHER IS
EXPECTED THROUGH THE REST OF THE NIGHT. THE MODERATE RAINFALL HOWEVER
WILL CONTINUE IN OUR ARKANSAS COUNTIES AND NORTHERN LOUISIANA
PARISHES. DUAL POL IS SHOWING A SWATH OF 2 INCHES IN MOREHOUSE
PARISH ALREADY. RAINFALL RATES AREN'T ENOUGH TO WORRY ABOUT FLASH
FLOODING YET BUT WILL CONTINUE TO MONITOR THIS THROUGHOUT THE NIGHT.
GUSTY WINDS ARE ALSO NOT LETTING UP YET. STILL SEEING GUSTS UP TO 30
KTS IN PLACES. SUSTAINED WINDS AREN'T ENOUGH TO WARRANT A WIND
ADVISORY THOUGH. PERHAPS TOMORROW. /10/

&&

.AVIATION...
AN AREA OF SHRA/TSRA WAS NOTED ACROSS GLH AT 230Z WITH LIGHT SHRA
ACTIVITY NOTED AT GWO. MODELS SUGGEST THIS WL CONT TONIGHT WITH
LITTLE IF ANY CONVECTION ACROSS THE REMAINDER OF THE AREA UNTIL WED
AFTN. MVFR CIGS AND VSBYS WL ACCOMPANY THE CONVECTION AT GLH AND GWO
WITH MVFR CIGS EXPECTED OVER THE REMAINDER OF THE AREA BY 09Z. WINDS
WILL REMAIN GUSTY AT TIMES THROUGH THE TAF PERIOD. /22/

&&

.PREV DISCUSSION... /ISSUED 335 PM CST TUE MAR 8 2016/

..POWERFUL SYSTEM EDGING TOWARD THE REGION THROUGH MID WEEK...

SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
LATEST SATELLITE IMAGERY SHOWED A CLOSED STRONG MID TO UPPER LEVEL LOW
AROUND NORTHERN MEXICO. GOOD LOW TO MID LEVEL FLOW WAS NOTED ACROSS
THE LOWER MISSISSIPPI VALLEY AHEAD OF THIS FEATURE. AREA RADARS WERE
PICKING UP SOME SHOWERS AND EMBEDDED STRONG CONVECTION ACROSS THE
ARKLATEX REGION. GUSTY WINDS CONTINUE ACROSS THE REGION WITH SOME
WINDS IN THE DELTA REGION NEARING WIND ADVISORY CRITERIA. MID
AFTERNOON TEMPERATURES WERE IN THE MIDDLE TO UPPER 70S.

IN THE SHORT TERM EXPECT THE MAIN STORM SYSTEM WITH THE BEST LIFT
AND MOISTURE TRANSPORT TO BE WEST OF THE CWA THROUGH THE PERIOD.
MODELS CONTINUE TO SHOW THAT WE WILL HAVE BOUTS OF CONVECTION
AFFECTING THE REGION FROM THE WEST. FOR TONIGHT MOST OF THE
CONVECTIVE MODE MODELS SHOWS SOME CONVECTION PUSHING INTO THE WEST.
ONE OF THEM SHOW SOME STRONG STORMS PUSHING INTO THE NORTHWEST THEN
WEAKENS. WITH STRONG STORMS OVER WEST CENTRAL LOUISIANA WILL HOLD ON
TO THE LIMITED SEVERE WEST OF THE MS RIVER FOR THIS AFTERNOON INTO
THIS EVENING. THE PRIMARY RISKS WILL CONTINUE TO BE DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL. GUSTY WINDS WITH THE SYSTEM TO THE WEST
WILL CONTINUE THROUGH WEDNESDAY. HEAVIER RAINS WILL DEVELOP IN THE
FAR WEST BY LATE WEDNESDAY NIGHT. FOR SEVERE POTENTIAL MODELS
CONTINUE TO SHOW SOME POTENTIAL FOR SOME SEVERE STORMS IN THE
SOUTHWEST AND WESTERN AREAS FOR WEDNESDAY INTO WEDNESDAY NIGHT. SO
WILL NOT MAKE ANY CHANGES TO THE HWO FOR WEDNESDAY INTO WEDNESDAY
NIGHT. WITH THE SYSTEM GETTING CLOSER THERE WILL BE THE ADDITIONAL
POTENTIAL OF SOME TORNADOES. OUR CHANCES OF CONVECTION WILL GRADUALLY
INCREASE ACROSS THE REGION FROM THE WEST DURING THE PERIOD. STRONG
WARM AIR ADVECTION AHEAD OF THE SYSTEM WILL CONTINUE OUR SPRING LIKE
REGIME. HIGHS WILL BE IN THE 70S. LOWS WILL BE IN THE 60S. /17/

LONG TERM...(THURSDAY THROUGH TUESDAY)...THE EXTENDED PORTION OF THE
FORECAST FEATURES INCREASING CHANCES FOR HEAVY RAINFALL, POTENTIALLY
RESULTING IN FLOODING. WPC HAS NOT CHANGED MUCH IN THE PRECIP
GUIDANCE KEEPING THE FAR WESTERN FRINGES IN THE EXCESSIVE RAIN
POTENTIAL. ENSEMBLE AWARENESS GUIDANCE KEEPS HIGH VALUES OF MOISTURE
TRANSPORT AND STRONG PWATS PUSHING ACROSS THE REGION. SO WITH THIS IN
MIND WILL KEEP THE SAME HEAVY RAINFALL POTENTIAL GRAPHIC WITH THE
HEAVIER AMOUNTS OF 3 TO 7 INCHES IN THE FAR WEST...SOUTHWEST AND
SOUTH AS WELL AS 2-4 INCHES FROM THE NORTHWEST DELTA THROUGH JACKSON
METRO TO THE SOUTHEAST. LESSER AMOUNTS WILL BE TO THE NORTHEAST.

THURSDAY MORNING THE CUTOFF UPPER LOW WILL BE LOCATED OVER NORTHERN
MEXICO. BOTH THE GFS AND EURO OPEN UP AND LIFT OUT THE CLOSED LOW
ACROSS THE CWA AS WE MOVE THROUGH THE WEEKEND. BOTH MODELS SEEM TO BE
A LITTLE BETTER ALIGNMENT ON THE 12Z RUN. THERE COULD BE SOME
POSSIBLE SEVERE WEATHER ON THURSDAY AS THE SYSTEM MOVES INTO THE
REGION...EVEN THOUGH NONE OF THE MODELS DO NOT SHOW ANY STRONG
SURFACE LOW MOVING ACROSS THE REGION. WILL MONITOR FOR LATER MODEL
DEVELOPMENTS. AS WE PUSH INTO THE LATER PART OF THE WEEKEND INTO
EARLY NEXT WEEK. ANOTHER CLOSED LOW WILL PUSH INTO THE REGION FOR
SUNDAY NIGHT. THE ASSOCIATED RAINS WILL LIFT OUT OF THE REGION BY
MONDAY. AFTERNOON HIGHS WILL START MAINLY AT THE LOWER 70S ON
THURSDAY AND WILL MOVE TO THE UPPER 70S BY EARLY NEXT WEEK. NIGHTLY
LOWS WILL TAKE A DIP FROM THE 60S TO THE 50S OVER THE WEEKEND INTO
EARLY NEXT WEEK. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       64  79  66  75 /  22  37  51  73
MERIDIAN      58  76  62  75 /   7  16  26  51
VICKSBURG     66  79  68  75 /  53  58  78  88
HATTIESBURG   63  78  65  75 /  13  31  35  56
NATCHEZ       67  79  68  74 /  51  64  84  90
GREENVILLE    64  77  65  73 /  97  69  84  93
GREENWOOD     62  78  66  75 /  42  41  61  84

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Mar 8, 1:14 PM CST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
114 PM CST TUE MAR 8 2016

ARZ074-075-LAZ007-008-015-023-024-091915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-RICHLAND-FRANKLIN LA-
CATAHOULA-
114 PM CST TUE MAR 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...AND NORTHEAST LOUISIANA.

.DAY ONE...TONIGHT AND WEDNESDAY

FLOODING
THREAT...LIMITED
TIMING...TONIGHT

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...WEDNESDAY

NON-THUNDERSTORM WINDS
THREAT...LIMITED
TIMING...TONIGHT

SOUTH TO SOUTHEAST WINDS WILL GUST OVER 30 MPH AT TIMES THROUGH
TONIGHT AS A STRONG STORM SYSTEM SLOWLY APPROACHES THE AREA.

STRONG TO LOCALLY SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE LATE
AFTERNOON AND EVENING HOURS WITH THE MAIN RISK BEING DAMAGING WINDS.
THESE STORMS COULD LINGER INTO THE EVENING OVER THESE SAME
AREAS...PRODUCING LOCALIZED RAINFALL AMOUNTS UP TO A FEW INCHES WHICH
MAY CAUSE A FEW FLOODING ISSUES.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEST OF A LINE FROM
GREENVILLE TO BROOKHAVEN...MAINLY WEDNESDAY EVENING. THE MAIN RISK
WILL BE DAMAGING WIND GUSTS ALTHOUGH A TORNADO CANNOT BE RULED OUT.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=4)

PERIODS OF HEAVY RAINFALL WHICH COULD RESULT IN FLASH FLOODING ARE
EXPECTED BETWEEN THURSDAY AND SATURDAY ACROSS MUCH OF THE ARKLAMISS
REGION EXCEPT FOR PORTIONS OF EAST CENTRAL MISSISSIPPI. THIS WILL
ESPECIALLY BE THE CASE OVER PARTS OF EXTREME SOUTHEASTERN
ARKANSAS...NORTHEASTERN LOUISIANA AND SOUTHERN MISSISSIPPI WHERE
RAINFALL TOTALS RANGING FROM 3 TO 7 INCHES ARE POSSIBLE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION WEDNESDAY
THROUGH WEDNESDAY NIGHT.

MSZ018-019-025>027-034>036-040>043-047>049-054-091915-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-WASHINGTON-HUMPHREYS-
HOLMES-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-RANKIN-
COPIAH-
114 PM CST TUE MAR 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...
AND WEST CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

NON-THUNDERSTORM WINDS
THREAT...LIMITED
TIMING...TONIGHT

SOUTH TO SOUTHEAST WINDS WILL GUST OVER 30 MPH AT TIMES LATE THIS
MORNING THROUGH TONIGHT AS A STRONG STORM SYSTEM SLOWLY APPROACHES
THE AREA.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEST OF A LINE FROM
GREENVILLE TO BROOKHAVEN...MAINLY WEDNESDAY AFTERNOON INTO WEDNESDAY
EVENING. THE MAIN RISK WILL BE DAMAGING WIND GUSTS ALTHOUGH A TORNADO
CANNOT BE RULED OUT.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=4)

PERIODS OF HEAVY RAINFALL WHICH COULD RESULT IN FLASH FLOODING ARE
EXPECTED BETWEEN THURSDAY AND SATURDAY ACROSS MUCH OF THE ARKLAMISS
REGION EXCEPT FOR PORTIONS OF EAST CENTRAL MISSISSIPPI. THIS WILL
ESPECIALLY BE THE CASE OVER PARTS OF EXTREME SOUTHEASTERN
ARKANSAS...NORTHEASTERN LOUISIANA AND SOUTHERN MISSISSIPPI WHERE
RAINFALL TOTALS RANGING FROM 3 TO 7 INCHES ARE POSSIBLE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

MSZ028>033-037>039-044>046-050>052-055>058-062>066-072>074-091915-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-
NOXUBEE-LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-SIMPSON-
SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
114 PM CST TUE MAR 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL
MISSISSIPPI...NORTHEAST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

PERIODS OF HEAVY RAINFALL WHICH COULD RESULT IN FLASH FLOODING ARE
EXPECTED BETWEEN THURSDAY AND SATURDAY ACROSS MUCH OF THE ARKLAMISS
REGION EXCEPT FOR PORTIONS OF EAST CENTRAL MISSISSIPPI. THIS WILL
ESPECIALLY BE THE CASE OVER PARTS OF EXTREME SOUTHEASTERN
ARKANSAS...NORTHEASTERN LOUISIANA AND SOUTHERN MISSISSIPPI WHERE
RAINFALL TOTALS RANGING FROM 3 TO 7 INCHES ARE POSSIBLE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=4)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

LAZ009-016-025-026-MSZ053-059>061-091915-
EAST CARROLL-MADISON LA-TENSAS-CONCORDIA-CLAIBORNE-JEFFERSON-
ADAMS-FRANKLIN MS-
114 PM CST TUE MAR 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...AND SOUTHWEST MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

NON-THUNDERSTORM WINDS
THREAT...LIMITED
TIMING...TONIGHT

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...WEDNESDAY

SOUTH TO SOUTHEAST WINDS WILL GUST OVER 30 MPH AT TIMES THROUGH
TONIGHT AS A STRONG STORM SYSTEM SLOWLY APPROACHES THE AREA.

STRONG TO LOCALLY SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE LATE
AFTERNOON AND EVENING HOURS WITH THE MAIN RISK BEING DAMAGING WINDS.
THESE STORMS COULD LINGER INTO THE EVENING OVER THESE SAME
AREAS...PRODUCING LOCALIZED RAINFALL AMOUNTS UP TO A FEW INCHES WHICH
MAY CAUSE A FEW FLOODING ISSUES.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

PERIODS OF HEAVY RAINFALL WHICH COULD RESULT IN FLASH FLOODING ARE
EXPECTED BETWEEN THURSDAY AND SATURDAY ACROSS MUCH OF THE ARKLAMISS
REGION EXCEPT FOR PORTIONS OF EAST CENTRAL MISSISSIPPI. THIS WILL
ESPECIALLY BE THE CASE OVER PARTS OF EXTREME SOUTHEASTERN
ARKANSAS...NORTHEASTERN LOUISIANA AND SOUTHERN MISSISSIPPI WHERE
RAINFALL TOTALS RANGING FROM 3 TO 7 INCHES ARE POSSIBLE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=4)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION WEDNESDAY
THROUGH WEDNESDAY NIGHT.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.

*NON-THUNDERSTORM WINDS*
EXTREME...SUSTAINED WINDS 50 MPH OR GREATER OR WIND GUSTS 65 MPH
 OR GREATER.
SIGNIFICANT...SUSTAINED WINDS 40-49 MPH OR WIND GUSTS 58-64 MPH.
ELEVATED...SUSTAINED WINDS 30-39 MPH OR WIND GUSTS 45-57 MPH.
LIMITED...SUSTAINED WINDS 20-29 MPH OR WIND GUSTS 30 TO 44 MPH.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Mar 8, 9:54 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
954 PM CST TUE MAR 8 2016

ARZ075-LAZ008-009-MSZ034-040-041-090430-
CHICOT AR-EAST CARROLL LA-WEST CARROLL LA-SHARKEY MS-ISSAQUENA MS-
WASHINGTON MS-
954 PM CST TUE MAR 8 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CHICOT COUNTY...
NORTHEASTERN WEST CARROLL AND EAST CARROLL PARISHES...SOUTHERN
WASHINGTON...SHARKEY AND ISSAQUENA COUNTIES UNTIL 1030 PM CST...

AT 953 PM CST...METEOROLOGISTS WERE TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MILLIKIN TO 6 MILES
WEST OF TRANSYLVANIA...AND MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  MILLIKIN...GASSOWAY AND SHELBURN AROUND 1000 PM CST.
  LAKE PROVIDENCE AROUND 1010 PM CST.
  GLEN ALLAN...FITLER AND GRACE AROUND 1015 PM CST.
  ONWARD AROUND 1020 PM CST.
  PANTHER BURN AND NITTA YUMA AROUND 1025 PM CST.
  HOLLANDALE...ROLLING FORK...ANGUILLA...ESTILL AND DELTA CITY AROUND
1030 PM CST.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE KILBOURNE...
MAYERSVILLE AND CARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3301 9132 3329 9080 3265 9077 3254 9135
TIME...MOT...LOC 0353Z 238DEG 41KT 3293 9126 3265 9129

22

The radar

The Jackson/Brandon,MS radar (KDGX), 145 km away, was scanning. The volume nearest the first event began at 05:24 UTC.

Open the radar archive at this moment

Event by event

25 flash flood, 6 flood, 1 hail. Local standard time, as filed.

Flash Flood, West Carroll

When
March 8, 11:25 PM CST to March 9, 3:30 PM CST
Where
West Carroll County, 1.57 mi NE of Oak Grove to 1.67 mi NE of Fiske
Cause
Heavy Rain
Property damage
$1.2 million
Reported by
Law Enforcement
Coordinates
32.885, -91.360

Flooding occurred across the parish including Highway 17 between Forest and Pioneer.|Flooding occurred at Oak Grove City Hall.

Flash Flood, Richland

When
March 8, 11:55 PM CST to March 9, 3:45 PM CST
Where
Richland County, 1.13 mi S of Rayville Muni Arpt to 1.54 mi NE of Rayville Muni Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.464, -91.772

Several streets were flooded in the city of Rayville.

Flash Flood, Morehouse

When
March 9, 12:40 AM CST to 3:45 PM CST
Where
Morehouse County, 9.1 mi NW of Stevenson to 2.12 mi SSE of Marcarco
Cause
Heavy Rain
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
32.997, -92.057

Several roads were flooded across the parish.

Flash Flood, West Carroll

When
March 9, 5:50 AM CST to 3:30 PM CST
Where
West Carroll County, Oak Grove to 0.51 mi NW of Oak Grove Kelly Arpt
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
32.870, -91.380

Roads remained flooded in Oak Grove and several roads were flooded in the parish.

Flash Flood, Richland

When
March 9, 5:55 AM CST to 3:45 PM CST
Where
Richland County, Rayville to 0.92 mi ENE of Rayville Muni Arpt
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
32.480, -91.750

Water entered multiple homes in the city of Rayville. Multiple residents were evacuated. Several streets were flooded across the city.

Flash Flood, Richland

When
March 9, 9:00 AM CST to 3:45 PM CST
Where
Richland County, 0.88 mi NE of Start to 0.84 mi NE of Start
Cause
Heavy Rain
Property damage
$8,000
Reported by
Social Media
Coordinates
32.488, -91.858

Standing water surrounded Start Elementary School. Part of the nearby road was also covered.

Flash Flood, Morehouse

When
March 9, 12:00 PM CST to 3:45 PM CST
Where
Morehouse County, 9.1 mi NW of Stevenson to 2.12 mi SSE of Marcarco
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
32.997, -92.057

Several highways throughout the parish were closed due to flood inundation. These included, but were not limited to, Louisiana Highways 134, 138 and 139. Six water rescues were performed in the southern half of the parish. Three homes were also evacuated due to rising flood waters around Oak Ridge.

Flash Flood, Morehouse

When
March 9, 2:35 PM CST to 3:45 PM CST
Where
Morehouse County, 1.19 mi NE of Pt Pleasant to 1.22 mi NE of Pt Pleasant
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.781, -91.934

Eden Apartments were evacuated due to rising floodwaters.

Flash Flood, West Carroll

When
March 9, 9:30 PM CST to March 11, 5:15 PM CST
Where
West Carroll County, Oak Grove to 0.51 mi NW of Oak Grove Kelly Arpt
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
32.870, -91.380

Roads remained flooded in Oak Grove and several roads were flooded in the parish.

Flash Flood, Richland

When
March 9, 9:35 PM CST to March 11, 2:45 AM CST
Where
Richland County, Holly Ridge to 0.7 mi SW of Holly Ridge
Cause
Heavy Rain
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
32.470, -91.630

Multiple homes had water in them.

Flash Flood, Richland

When
March 9, 11:10 PM CST to March 11, 2:45 AM CST
Where
Richland County, Rayville to 1.35 mi NNW of Girard
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.480, -91.750

Several roads were flooded across the parish.

Flash Flood, Morehouse

When
March 9, 11:45 PM CST to March 11, 5:15 PM CST
Where
Morehouse County, 9.1 mi NW of Stevenson to 2.12 mi SSE of Marcarco
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
32.997, -92.057

Numerous roads and bridges were flooded across the entire parish. Evacuations and water rescues had been performed.

Flash Flood, West Carroll

When
March 10, 3:25 AM CST to March 11, 5:00 PM CST
Where
West Carroll County, Oak Grove to 2.99 mi NE of Oak Grove Kelly Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
32.870, -91.380

Water entered a few homes in the Oak Grove and Forest Area. Sandbags were requested.

Flash Flood, Franklin

When
March 10, 9:26 AM CST to 6:45 PM CST
Where
Franklin County, 0.95 mi WSW of Baskin to 1.09 mi N of Liddieville
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
32.264, -91.765

Several roads flooded across the western and northern portions of the parish.

Flash Flood, Madison

When
March 10, 10:00 AM CST to 7:00 PM CST
Where
Madison County, 1.63 mi SE of Enoka to 2 mi N of Altoona
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
32.517, -91.147

Street flooding occurred across the parish.

Flash Flood, Richland

When
March 10, 10:10 AM CST to 5:45 PM CST
Where
Richland County, 0.84 mi SE of Rayville to 0.83 mi SE of Rayville
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.471, -91.741

Richland Apartments were flooded.

Flash Flood, Richland

When
March 10, 10:23 AM CST to 5:45 PM CST
Where
Richland County, 5.88 mi WNW of Alto to 3.79 mi NE of Alto
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
32.389, -91.968

Fields were totally flooded on Louisiana Highway 15 near the Richland Detention Center. Neighborhoods were flooded in the western part of the parish.

Flash Flood, East Carroll

When
March 10, 10:45 AM CST to March 11, 8:30 PM CST
Where
East Carroll County, 9.54 mi WNW of Roosevelt to 9.36 mi W of Roosevelt
Cause
Heavy Rain
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
32.600, -91.390

Flooding occurred in homes and neighborhoods across the county.

Flash Flood, East Carroll

When
March 10, 10:45 AM CST to March 12, 8:30 PM CST
Where
East Carroll County, 9.54 mi WNW of Roosevelt to 9.36 mi W of Roosevelt
Cause
Heavy Rain
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
32.600, -91.390

Flooding occurred in homes and neighborhoods across the county.

Flash Flood, Concordia

When
March 10, 2:00 PM CST to 7:15 PM CST
Where
Concordia County, 0.54 mi SW of Minorca to 0.5 mi WSW of Minorca
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
31.576, -91.487

Parts of Sage and BJ roads were flooded.

Flash Flood, East Carroll

When
March 10, 2:00 PM CST to 7:00 PM CST
Where
East Carroll County, 0.95 mi SW of Lake Providence to 1.29 mi SSW of Providence Lake
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
32.790, -91.191

Several homes had water up to the doorsteps. Highway 582 and Highway 3181 were under water.

Flood, East Carroll

When
March 11, 6:37 AM CST to March 13, 9:00 PM CST
Where
East Carroll County, 0.84 mi NE of Lake Providence to 0.79 mi NE of Lake Providence
Cause
Heavy Rain
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
32.810, -91.172

Louisiana Highway 596 was mostly under water near the hospital.

Flash Flood, Franklin

When
March 11, 8:00 AM CST to 10:15 AM CST
Where
Franklin County, 0.95 mi WSW of Baskin to 1.09 mi N of Liddieville
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
32.264, -91.765

Many secondary and parish roads were flooded and impassable.

Flash Flood, Richland

When
March 11, 8:00 AM CST to 2:30 PM CST
Where
Richland County, Rayville to 0.54 mi ESE of Dunn
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
32.480, -91.750

Extensive flooding occurred across the parish with many closed roads.

Flash Flood, East Carroll

When
March 11, 9:00 AM CST to 12:30 PM CST
Where
East Carroll County, 5 mi WSW of Lake Providence to 2.29 mi NNE of Bowie
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.772, -91.260

Highway 582 was closed due to water over the road.

Flash Flood, East Carroll

When
March 11, 9:00 AM CST to 12:30 PM CST
Where
East Carroll County, 7 mi WSW of Transylvania to 6.39 mi WSW of Transylvania Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.641, -91.311

Highway 877 was closed.

Flood, West Carroll

When
March 11, 5:15 PM CST to March 13, 9:00 PM CST
Where
West Carroll County, 0.9 mi SW of Oak Grove to 3.69 mi SE of Oak Grove
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
32.860, -91.390

Scattered roadways across the parish continued to have some flooding issues.

Flood, Morehouse

When
March 12, 8:20 PM CST to March 13, 9:00 PM CST
Where
Morehouse County, 0.9 mi SW of Bastrop to 2.33 mi S of Marcarco
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
32.770, -91.910

Numerous roadways had flooding issues across the parish.

Flood, Richland

When
March 12, 8:25 PM CST to March 13, 8:00 PM CST
Where
Richland County, 0.9 mi SE of Rayville Muni Arpt to 0.78 mi ESE of Bardel
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
32.470, -91.760

Some roadways had flooding issues in the northern portion of the parish.

Flood, East Carroll

When
March 12, 8:30 PM CST to March 13, 9:00 PM CST
Where
East Carroll County, 2.96 mi NE of Bowie to 3.16 mi W of Bowie
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
32.783, -91.237

Highways 582,585,596, and 581 continued to have flooding issues.

Flood, Madison

When
March 12, 8:40 PM CST to March 13, 9:00 PM CST
Where
Madison County, 0.74 mi SW of Mound to 2.17 mi ESE of Ashley
Cause
Heavy Rain
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
32.342, -91.038

Some secondary roads had flooding issues across the parish.

Hail, West Carroll

When
March 13, 9:45 PM CST
Where
West Carroll County, 5 mi SW of Oak Grove
Measured
1 in hail
Reported by
Public
Coordinates
32.819, -91.441

Dime to quarter sized hail occurred.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617780, 617783, 617788, 632825, 625387, 625389, 626310, 625392, 625386, 625394, 625397, 624307, 625521, 617990, 617993, 625528, 617824, 618016, 632879, 618037, 625897, 626094, 624426, 626096, 626097, 626098, 623105, 623104, 623107, 623108, 623112, 623126.